Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 145, NWS Memphis, TN

August 10, 2009Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 10, 2009, 2:47 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2009, 2:47 PM CDT (19:47 UTC)
Expired
Aug 10, 2009, 5:46 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Randolph County, AR

The radar

The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:49 PM CDTFLASH FLOODPocahontas, ARONGOING WATER RESCUE DUE TO CARS HYDROPLANING INTO DITCHES THAT ARE FILLING UP RAPIDLY. REPORTS OF TORRENTIAL RAIN AND FLOODING IN DOWNTOWN POCAHONTAS. RADAR ESTIMATES OVER 3 INCHES OF RAIN IN 1 HR 20 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 101947
FFWMEG
ARC121-102145-
/O.NEW.KMEG.FF.W.0145.090810T1947Z-090810T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 445 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE BIGGERS AND ATTICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN 
THE WARNED AREA.

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3629 9078 3630 9080 3627 9082 3621 9081
      3617 9083 3615 9110 3616 9111 3638 9101
      3639 9075

$$
2 follow-up statements
000 
WGUS54 KMEG 102117
FFWMEG
ARC121-102315-
/O.EXT.KMEG.FF.W.0145.000000T0000Z-090810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 615 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN CONTINUED OVER THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE BIGGERS AND ATTICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3629 9078 3630 9080 3627 9082 3621 9081
      3617 9083 3615 9110 3616 9111 3638 9101
      3639 9075

$$
000 
WGUS74 KMEG 102245
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT MON AUG 10 2009

ARC121-102256-
/O.CAN.KMEG.FF.W.0145.000000T0000Z-090810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
546 PM CDT MON AUG 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
RANDOLPH COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3629 9078 3630 9080 3627 9082 3621 9081
      3617 9083 3615 9110 3616 9111 3638 9101
      3639 9075

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:48 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 10, 12:48 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT MON AUG 10 2009

.UPDATE...
.UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1050 AM CDT MON AUG 10 2009/

UPDATE...

TODAY/S FORECAST IS IN GREAT SHAPE. MADE A FEW SMALL ADJUSTMENTS
MAINLY TO SKY COVER.

DISCUSSION...

WILL MONITOR FOR POSSIBLE STRONG/SEVERE THUNDERSTORMS MAINLY NORTH
OF A JONESBORO AR TO HUNTINGDON TN LINE THIS AFTERNOON/EVENING.
OTHERWISE...HOT AND HUMID CONDITIONS WILL PREVAIL.

AT 1045 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...RAINFREE
CONDITIONS WERE OCCURRING UNDER SUNNY SKIES. VERY WARM AND HUMID
CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 82 TO
90 DEGREE RANGE AND DEWPOINTS IN THE MID TO UPPER 70S. A CLUSTER
OF SHOWERS AND THUNDERSTORMS WERE OVER SOUTHWEST MISSOURI.

REST OF TODAY...NORTHERN AREAS MENTIONED ABOVE HAVE THE BEST SHOT
FOR SHOWERS/STORMS WHICH MAY BE STRONG/SEVERE WHERE CAPPING IS
WEAKEST...CURRENT MCS OVER SW MO MAY DROP SOUTHEAST AND AFFECT
THESE AREAS...AND CLOSE TO AN OLD OUTFLOW BOUNDARY THAT CURRENTLY
IS LOCATED OVER SE MO. FOR NOW...KEPT 20 TO 40 PERCENT CHANCES IN
THESE AREAS. BELIEVE THE MCS OVER SW MO WILL MAINLY MOVE EAST...
BUT MAY DROP AN OUTFLOW INTO THESE AREAS AFTER 3 PM CDT...WHEN
THESE AREAS HAVE THE BEST SHOT FOR RAIN. WITH THE AIR BEING
MOIST... PW 1.6 TO 2 INCHES...AND VERY UNSTABLE...LIFTED INDICES
-6 TO -11...DAMAGING WIND/MICROBURSTS ARE POSSIBLE ALONG WITH
POSSIBLE LARGE HAIL AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES IF
NOT MORE. THINK CURRENT HWO HANDLES THINGS WELL.

ACROSS THE REST OF THE AREA...INCLUDING AREAS ALONG AND SOUTH OF
I-40...INCLUDING MEMPHIS...OXFORD...AND TUPELO...THINK MAINLY
RAINFREE CONDITIONS WILL OCCUR WITH STRONGER LOW/MID LEVEL
CAPPING. CANNOT RULE OUT AN ISOLATED STORM THIS AFTERNOON WHICH
COULD BE LOCALLY STRONG/SEVERE...BUT BELIEVE COVERAGE WILL REMAIN
BELOW 15 PERCENT...SO DID NOT MENTION IN ZONES.

HOT AND HUMID CONDITIONS WILL PREVAIL TODAY AS HIGHS IN THE LOWER
90S COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDICES
IN THE 100 TO 105 DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA.
PERSONS OUTDOORS ARE ENCOURAGED TO SLOW DOWN AND DRINK PLENTY OF
WATER THIS AFTERNOON.

MBS

&&

.AVIATION...

18Z TAF CYCLE

TAF SITES WILL EXPERIENCE VFR CONDITIONS TODAY. SOME SCATTERED
THUNDERSTORM DEVELOP WILL BE POSSIBLE OVER/NEAR KJBR THIS
AFTERNOON. OVERNIGHT EXPECT LIGHT SOUTHERLY WINDS AND VFR
CONDITIONS OVER KJBR...KMKL...AND KMEM. SOMEWHAT CONFIDENT THAT
KTUP COULD SEE TEMPO IFR CONDITIONS NEAR SUNRISE. LARGE AREA
OF CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF SOUTHERN MISSOURI
AFTER 10Z. WITH THAT MIND IM LEANING IN TEMPO THUNDERSTORMS FOR
KJBR...KMKL...AND KMEM...WITH CIGS AROUND 3K.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  75  90  73 /  10  30  70  30
MKL  92  70  86  70 /  20  40  60  30
JBR  93  71  86  70 /  20  50  60  20
TUP  93  74  93  71 /  10  10  70  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 4:35 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CDT MON AUG 10 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
435 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS NORTH OF
A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE THIS AFTERNOON
AND EVENING. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. AN ORGANIZED SEVERE WEATHER EVENT WILL
BE POSSIBLE DURING THIS PERIOD AS A STRONGER UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA.
MODERATE INSTABILITY AND INCREASING ATMOSPHERIC WINDS MAY ALLOW
STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS SHOULD
BE DAMAGING WINDS AND LARGE HAIL...BUT A FEW ISOLATED TORNADOES
MAY ALSO DEVELOP. A THREAT FOR HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE
POSSIBLE ON TUESDAY AND TUESDAY NIGHT.

JLH

In the hours before

Special weather statement, Aug 10, 1:55 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT MON AUG 10 2009

ARZ008-009-101930-
CLAY AR-RANDOLPH AR-
155 PM CDT MON AUG 10 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER
SUCCESS AT 155 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 10, 2:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT MON AUG 10 2009

ARZ008-009-102000-
CLAY AR-RANDOLPH AR-
226 PM CDT MON AUG 10 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF MAYNARD AT 226 PM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:23 PM CDTAreal Flood AdvisoryMEGClay, Randolph3 hr
Aug 10, 2:29 PM CDTSevere Thunderstorm WarningMEGClay, Randolph46 min
Aug 10, 3:06 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph54 min
Aug 10, 3:14 PM CDTSevere Thunderstorm WarningMEGClay35 min
Aug 10, 3:24 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph66 min
Aug 10, 3:37 PM CDTAreal Flood AdvisoryMEGLawrence, Randolph113 min
Aug 10, 3:54 PM CDTFlash Flood WarningMEGLawrence, Randolph2 hr
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph61 min
Aug 10, 4:03 PM CDTFlash Flood WarningMEGClay, Greene118 min
Aug 10, 4:17 PM CDTSevere Thunderstorm WarningMEGClay, Greene41 min
Aug 10, 4:43 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence38 min
Aug 10, 4:45 PM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph97 min
Aug 10, 5:09 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi31 min
Aug 10, 5:37 PM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence80 min
Aug 10, 6:09 PM CDTAreal Flood AdvisoryMEGCross, Poinsett63 min
Aug 10, 6:19 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett26 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.